Wyoming, 2006

Hail and Damaging Wind in Wyoming, August 17, 2006

August 17, 2006 · NWS UNR · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:31 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 17, 12:31 PM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
131 PM MDT THU AUG 17 2006

.DISCUSSION...A FRONTAL BOUNDARY EXTENDS ACROSS SOUTHWESTERN SD AND
INTO NORTHEASTERN WYOMING. LARGE DEWPOINT GRADIENT WITH 50 DEWPOINT
IN GILLETTE...55 IN RAPID CITY...34 IN CUSTER...46 IN PINE RIDGE AND
60 IN VALENTINE. 18Z SOUNDING SHOWED IMPRESSIVE SHEAR WITH A WEAK
CAP STILL OVER THE AREA. CONVECTIVE TEMP WAS 95 AND CURRENTLY
94...SO THINGS SHOULD BE GETTING GOING SOON. SUPERCELLS WITH LARGE
HAIL WILL BE THE PRIMARY THREAT. BUT WOULD ALSO EXPECT DAMAGING
WINDS...LOCALLY HEAVY RAIN AND POSSIBLY A BRIEF...SHORT LIVED
TORNADO.

UPPER LEVEL LOW AND TROF CURRENTLY OVER IDAHO WILL PASS THROUGH LATE
TONIGHT AND TOMORROW BRINGING DECENT FORCING TO THE AREA. AVAILABLE
SURFACE MOISTURE COMBINED WITH LEFT OVER BOUNDARIES CREATED BY
STORMS TODAY WILL PRODUCE THUNDERSTORMS THOUGH TOMORROW NIGHT.

CURRENT FORECAST IS ON TRACK...SO ONLY MADE MINOR CHANGES. SURFACE
LOW DEVELOPING IN NORTHEAST WYOMING AND THE ASSOCIATED FRONTAL
BOUNDARY WILL MAKES ITS WAY ACROSS THE AREA THROUGH FRIDAY. PRESSURE
GRADIENT WILL STAY FAIRLY STRONG...SO INCREASED WINDS SLIGHTLY FROM
PREVIOUS FORECAST. LOWERED TEMPS SLIGHTLY ON SATURDAY WITH THE
NOTICEABLY COOLER AIR OVER THE AREA. NOT TOO SURE ABOUT POPS SUNDAY
AFTERNOON OVER THE BLACK HILLS...BUT LEFT IN BECAUSE COULD NOT FIND
A GOOD REASON TO REMOVE.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE ROCKIES NEXT
WEEK. GFS IS TRYING TO BRING THROUGH A FEW WAVES BUT HAVE LITTLE
CONFIDENCE IN MOISTURE AND PLACEMENT AT THIS TIME. DID ADD IN A
SLIGHT CHANCE FOR CENTRAL SOUTH DAKOTA AS THIS SYSTEM HAS BEEN IN A
FEW RUNS NOW AND TO COORDINATE WITH SURROUNDING OFFICES. OTHERWISE
LEFT THE REST OF THE EXTENDED WARM AND DRY.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED FOR THE REST OF
THURSDAY...EXCEPT NEAR TSRA LATER THIS AFTERNOON AND OVERNIGHT.
THERE IS A POSSIBILITY OF LOWER CEILINGS ACROSS THE AREA BY 12Z
FRIDAY.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 17, 10:19 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1119 AM MDT THU AUG 17 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1119 AM MDT (1219 PM CDT) THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS WESTERN SOUTH
DAKOTA AND NORTHEASTERN WYOMING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO DEVELOP OVER
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BY MID AFTERNOON. SEVERE
WEATHER IS EXPECTED WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. SOME THUNDERSTORMS MAY ALSO BE SLOW-MOVING...
WHICH WILL INCREASE THE CHANCE FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE WILL SWEEP A COLD FRONT ACROSS THE AREA
TOMORROW. SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
THROUGHOUT THE DAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY
BECOME SEVERE...PARTICULARLY ACROSS CENTRAL SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 17, 3:37 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             22 N BOX ELDER          44.44N 103.07W
08/17/2006  E1.00 INCH       MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 17, 4:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             RAPID CITY              44.08N 103.23W
08/17/2006  E0.75 INCH       PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 17, 4:34 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             2 NW RAPID CITY         44.10N 103.26W
08/17/2006  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 17, 6:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 E REDIG               45.27N 103.41W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 17, 6:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             11 NE REDIG             45.38N 103.37W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 17, 6:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSE DEADWOOD          44.31N 103.68W
08/17/2006  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0340 PM     HAIL             3 SE STURGIS            44.38N 103.47W
08/17/2006  E1.00 INCH       MEADE              SD   NWS EMPLOYEE

0350 PM     HAIL             4 SE STURGIS            44.37N 103.46W
08/17/2006  E1.25 INCH       MEADE              SD   PUBLIC

0354 PM     HAIL             TILFORD                 44.30N 103.43W
08/17/2006  E1.75 INCH       MEADE              SD   PUBLIC

0358 PM     HAIL             1 N TILFORD             44.32N 103.44W
08/17/2006  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

0418 PM     HAIL             1 N TILFORD             44.32N 103.44W
08/17/2006  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

0420 PM     HAIL             5 NNW PIEDMONT          44.30N 103.43W
08/17/2006  E2.00 INCH       MEADE              SD   TRAINED SPOTTER

0435 PM     HAIL             22 N BOX ELDER          44.44N 103.07W
08/17/2006  E1.00 INCH       MEADE              SD   PUBLIC

0506 PM     HAIL             2 NW RAPID CITY         44.10N 103.26W
08/17/2006  E1.00 INCH       PENNINGTON         SD   PUBLIC

0513 PM     HAIL             RAPID CITY              44.08N 103.23W
08/17/2006  E0.75 INCH       PENNINGTON         SD   PUBLIC

0700 PM     HAIL             7 E REDIG               45.27N 103.41W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

0715 PM     HAIL             11 NE REDIG             45.38N 103.37W
08/17/2006  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 17, 7:00 PM MST
Where
Crook County, 12 mi W of Hulett
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.683, -104.850

Hail, Crook

When
August 17, 7:30 PM MST
Where
Crook County, 9 mi NW of Alva
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.783, -104.567

Hail, Crook

When
August 17, 7:45 PM MST
Where
Crook County, 16 mi N of Hulett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.917, -104.600

Thunderstorm Wind, Crook

When
August 17, 7:45 PM MST
Where
Crook County, 16 mi N of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.917, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530298, 5530299, 5530300, 5530301.